Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 82, NWS Midland/Odessa, TX

September 2, 2006Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 2, 2006, 7:17 PM CDT for Pecos County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2006, 7:17 PM CDT (00:17 UTC)
Expired
Sep 2, 2006, 10:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 127 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 9:23 PM CDTFLASH FLOOD17 Nw Fort Stockton, TXWATER RUNNING OVER HIGHWAY 285
Sep 2, 9:23 PM CDTFLASH FLOODCoyanosa, TXWATER RUNNING OVER PORTIONS OF FARM TO MARKET 1776 BETWEEN COYANOSA AND INTERSTATE 10

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 126 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
471 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 030020
FFWMAF
TXC371-030315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
717 PM CDT SAT SEP 2 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 1015 PM CDT

* AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SHOWERS AND THUNDERSTORMS CONTINUING TO DEVELOP OVER WESTERN 
  PECOS COUNTY...WEST OF A COYANOSA AND FORT STOCKTON LINE. THESE
  SHOWERS AND STORMS WERE MOVING SLOWLY NORTH AT 10 MPH AND WERE 
  PRODUCING RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES PER HOUR.
  IN ADDITION...THE SHOWERS AND STORMS WERE DEVELOPING EASTWARD INTO 
  COYANOSA AND FORT STOCKTON.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COYANOSA...
  FORT STOCKTON...AND BELDING.

FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW 
WATER CROSSINGS...AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE 
ACROSS FLOODED ROADS.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3078 10355 3042 10305 3103 10270 3126 10278
      3123 10282 3129 10287 3132 10293 3135 10301
      3117 10319

$$
2 follow-up statements
000 
WGUS74 KMAF 030135
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
831 PM CDT SAT SEP 2 2006

TXC371-030315-
PECOS-
831 PM CDT SAT SEP 2 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
WESTERN PECOS COUNTY...

AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SHOWERS AND THUNDERSTORMS CONTINUING TO SPREAD NORTH AT 10 MPH
OVER MUCH OF WESTERN PECOS COUNTY. THESE SHOWERS AND STORMS WERE 
PRODUCING RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR. THIS WILL
LIKELY RESULT IN FLOODING OF LOW LYING AREAS IN RURAL LOCATIONS
TO THE WEST OF COYANOSA AND FORT STOCKTON...PARTICULARLY ALONG
HIGHWAY 285...14 MILES NORTHWEST OF FORT STOCKTON TO THE PECOS
AND REEVES COUNTY LINE.    

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COYANOSA

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3078 10355 3042 10305 3103 10270 3126 10278
      3123 10282 3129 10287 3132 10293 3135 10301
      3117 10319

$$
000 
WGUS74 KMAF 030236
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
928 PM CDT SAT SEP 2 2006

TXC371-030315-
PECOS-
928 PM CDT SAT SEP 2 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
WESTERN PECOS COUNTY...

AT 923 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER 
RUNNING OVER HIGHWAY 285 AT THE INTERSECTION WITH FARM TO MARKET 
1776...OR 17 MILES NORTHWEST OF FORT STOCKTON.  LOCAL LAW 
ENFORCEMENT ALSO REPORTED WATER RUNNING OVER FARM TO MARKET 1776 
NEAR COYANOSA...AND ALONG FARM TO MARKET 1776 BETWEEN COYANOSA AND 
INTERSTATE 10.  AT 932 PM CDT...NATIONAL WEATHER SERVICE DOPPLER 
RADAR INDICATED SHOWERS AND THUNDERSTORMS PRODUCING RAINFALL 
AMOUNTS BETWEEN 1 AND 2 INCHES PER HOUR OVER MUCH OF WESTERN 
PECOS COUNTY. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT 
STOCKTON...COYANOSA...AND BELDING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

LAT...LON 3078 10355 3042 10305 3103 10270 3126 10278
      3123 10282 3129 10287 3132 10293 3135 10301
      3117 10319

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 2:58 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Sep 2, 2:58 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CDT SAT SEP 2 2006

.SHORT TERM...
AREA GETTING SQUEEZED BETWEEN A SOUTHWARD MOVING COLD FRONT AND A
NORTHWARD MOVING HURRICANE.  AS OF LATE AFTERNOON THE FRONT HAD MADE
IT THROUGH LUBBOCK AND WAS PUSHING INTO NORTHERN PERMIAN BASIN.
DOWN IN THE PACIFIC HURRICANE JOHN CONTINUES TO SPIN OVER BAJA WITH
COPIOUS AMOUNTS OF MOISTURE BEING PULLED NORTHWARD TOWARD A LOW OVER
DAKOTA.  GOOD TEMPERATURE GRADIENT ACROSS THE FRONT... NORTHERN
PANHANDLE HAS HAD TEMPS IN THE 50S ALL DAY WITH A HOWLING NORTH
WIND... WHILE TEMPERATURES WERE IN THE 80S TO LOWER 90S CLOSER TO
THE RIO GRANDE.  FRONT WILL CONTINUE MOVING THROUGH THE AREA
OVERNIGHT BUT NOT EXPECTING A SIGNIFICANT COOL DOWN HERE DUE TO HIGH
AMOUNTS OF MOISTURE AND CLOUD COVER... WILL GO WITH UPPER 50S NORTH
AND DAVIS MOUNTAINS TO GENERALLY 60S ELSEWHERE.

RADAR HAS CHANGED LITTLE SINCE ARRIVED THIS MORNING WITH LIGHT TO
MODERATE SHOWERS FROM DAVIS MOUNTAINS EXTENDING ACROSS SOUTHEASTERN
NEW MEXICO AND NORTHERN PERMIAN BASIN.  CLOUD COVER HAS BEEN
EXTENSIVE... BUT WITH SIGNIFICANT AMOUNTS OF SUNSHINE ACROSS
SOUTHERN PERMIAN BASIN AND LOWER TRANS PECOS EXPECT STORM
DEVELOPMENT THROUGH THE LATE AFTERNOON.  EXCESSIVE RAINFALL
DISCUSSION CONTINUES TO FOCUS ON THIS AREA FOR HEAVY RAINFALL SO
WILL CONTINUE FLASH FLOOD WATCH FOR ENTIRE CWA TONIGHT.

.LONG TERM...
A VERY INTENSE UPPER LOW WILL SLOWLY MOVE ACROSS NEBRASKA AND IOWA
SUNDAY...WHILE HURRICANE JOHN SLOWLY MOVES NORTHWEST ALONG THE BAJA
COASTLINE. THE MID LEVEL RIDGE WILL BECOME FLATTENED AND SHIFTED
MORE TOWARD THE SOUTHEASTERN GULF IN BETWEEN THESE FEATURES. THE
FORECAST AREA WILL REMAIN IN SOMEWHAT OF A DIFFUSE FLOW PATTERN...IN
BETWEEN NORTHWEST FLOW ALOFT THAT WILL BE LOCATED OVER THE TEXAS
PANHANDLE AROUND THE INTENSE UPPER LOW OVER THE MIDWESTERN
STATES...AND SOUTHWEST FLOW ALOFT ON THE EASTERN SIDE OF HURRICANE
JOHN. STILL LOOKS LIKE EXTENSIVE LOW AND MID LEVEL MOISTURE WILL
REMAIN IN PLACE ACROSS A GOOD PART OF THE AREA SUNDAY. BOTH THE GFS
AND WRF MODELS SHOW IMPRESSIVE MID AND UPPER LEVEL LIFT ACROSS MUCH
OF THE FORECAST AREA THROUGH THE DAY...AS VARIOUS SHORTWAVES MOVE
ACROSS THE REGION WITHIN THIS FLOW REGIME. EVEN THOUGH THE LOW TO
MID LEVEL THETA-E RIDGE AXIS WILL BE SHIFTING ACROSS THE SOUTHERN
PART OF THE FORECAST AREA THROUGH THE DAY SUNDAY...THINK ENOUGH LIFT
WILL BE AVAILABLE WITH THE PROGGED SHORTWAVES TO KEEP LIKELY POPS IN
PLACE ACROSS A GOOD PORTION OF THE REGION...ESPECIALLY ACROSS
WESTERN AREAS WHERE LIFT/MOISTURE LOOK TO BE MOST FAVORED FOR
CONTINUED PRECIP DEVELOPMENT. THE LATEST HPC QPF GRAPHICS KEEP THE
HEAVIEST PRECIP ACROSS THE WESTERN HALF OF THE REGION AS WELL...
WHICH LOOKS IN LINE WITH THIS REASONING...SO WILL BUMP UP QPF GRIDS
QUITE A BIT FOR SUNDAY. THINK A CONTINUED FLOODING THREAT IS A
POSSIBILITY SUNDAY...ESPECIALLY ACROSS WESTERN AREAS. HOWEVER...
DECIDED TO KEEP CURRENT FLASH FLOOD WATCH AS IS THROUGH TONIGHT...
AND LET THE MID SHIFT LOOK AT NEWEST MODEL DATA TO REDEFINE A
CONTINUED WATCH THROUGH TOMORROW AS/IF NECESSARY. TEMPERATURES LOOK
TO BE WELL BELOW NORMAL TOMORROW...WITH MANY AREAS STRUGGLING TO
REACH THE LOW 70S.

SIMILAR THINKING FOR THE FORECAST SUNDAY NIGHT AND MONDAY. BOTH THE
GFS AND WRF MODELS ARE AGGRESSIVE IN KEEPING EXTENSIVE MOISTURE IN
PLACE ACROSS THE REGION SUNDAY NIGHT. THE GFS KEEPS THIS MOISTURE
ACROSS MOST AREAS MONDAY...WHILE THE WRF SHIFTS THE MOISTURE PLUME
SOUTHWARD TO THE BIG BEND AND LOWER TRANS PECOS REGIONS MONDAY
AFTERNOON. BOTH MODELS DO AGREE THAT A COUPLE OF IMPRESSIVE
SHORTWAVES WILL BE TRAVERSING WEST TEXAS AND SOUTHEASTERN NEW MEXICO
SUNDAY NIGHT (THE WRF IN THE NORTHWEST FLOW ALOFT...AND THE GFS FROM
MEXICO ON THE EASTERN SIDE OF JOHN). WITH THIS IN MIND...BUMPED UP
POPS ACROSS MOST LOCATIONS SUNDAY NIGHT. WENT WITH THE BEST POPS
ACROSS SOUTHERN AREAS MONDAY WHERE MOISTURE IS PROGGED TO BE
HIGHEST...TAPERED DOWN TO LOW END CHANCE ACROSS THE NORTHERN PERMIAN
BASIN.

LOOKS LIKE DRIER AIR WILL BE MOVING INTO THE REGION TUESDAY AS AN
ALMOST DUE NORTHERLY 500 MB FLOW INCREASES ACROSS THE REGION BETWEEN
A BUILDING UPPER RIDGE ACROSS THE WESTERN U.S. AND THE INTENSE UPPER
LOW OVER THE MIDWEST. PRECIP CHANCES SHOULD BE ON THE DECREASE...AND
MAINLY CONFINED TO SOUTHERN AREAS DURING THE FIRST HALF OF THE DAY
TUESDAY. THE UPPER FLOW WILL TRANSITION FROM A NORTHWESTERLY PATTERN
TO A MORE ZONAL REGIME LATE IN THE WEEK...WITH THE GFS BRINGING
ANOTHER SERIES OF SHORTWAVES ACROSS NEW MEXICO AND WEST TEXAS
WITHIN THE ZONAL FLOW LATE THIS WEEK. WENT WITH SLIGHT CHANCES OF
PRECIP THURSDAY THROUGH SATURDAY. TEMPS SHOULD STAY SLIGHTLY BELOW
TO NEAR NORMAL THROUGH THE EXTENDED FORECAST.

&&

.HYDROLOGY...
MODERATE FLOODING CONTINUES ALONG THE RIO GRANDE AT CANDELARIA...
WITH MINOR FLOODING EXPECTED BY LATE TONIGHT ALONG THE RIO GRANDE
ABOVE PRESIDIO. ADDITIONAL HEAVY RAINFALL ALONG THE RIO GRANDE WILL
LIKELY LEND TO CONTINUED FLOODING ALONG THIS STRETCH OF THE RIO
GRANDE FOR THE NEXT FEW DAYS...POSSIBLY EVEN EXTENDING FURTHER
DOWNSTREAM THIS WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              62  73  62  77 /  80  50  40  30
CARLSBAD NM                62  73  62  78 /  80  70  60  40
DRYDEN TX                  69  82  67  84 /  60  60  50  50
FORT STOCKTON TX           64  75  63  75 /  70  70  60  50
GUADALUPE PASS TX          53  67  56  71 /  80  80  60  50
HOBBS NM                   60  74  60  78 /  70  60  50  40
MARFA TX                   58  74  58  73 /  70  70  60  50
MIDLAND INTL AIRPORT TX    63  73  62  78 /  80  60  50  40
ODESSA TX                  63  74  63  77 /  80  60  50  40
WINK TX                    64  78  64  81 /  80  70  50  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR THE FOLLOWING
     ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...AND
     SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR THE FOLLOWING
     ZONES...ANDREWS...BIG BEND AREA...BORDEN...CRANE...
     DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
     GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
     PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
     VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...AND WINKLER.

&&

72/21
Hazardous weather outlook, Sep 2, 2:33 PM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 PM CDT SAT SEP 2 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
233 PM CDT SAT SEP 2 2006 /133 PM MDT SAT SEP 2 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
HEAVY RAIN WILL BE THE MAIN CONCERN WITH SHOWERS AND
THUNDERSTORMS DEVELOPING ONCE AGAIN. SOME OF THE STRONGER STORMS
COULD HAVE RAINFALL RATES OF 1.5 INCHES PER HOUR. WITH SOIL
CONDITIONS ALREADY SATURATED...RUNOFF AND SUBSEQUENT FLASH
FLOODING WILL BE A DISTINCT POSSIBILITY. THE HEAVIEST RAINFALL
SHOULD BE NORTH OF A VAN HORN TO PECOS TO GARDEN CITY LINE. A
FLASH FLOOD WATCH IS IN EFFECT UNTIL SUNDAY MORNING. SOME STORMS
MAY ALSO PRODUCE GUSTY WINDS AND CLOUD TO GROUND LIGHTNING.

MINOR TO MODERATE FLOODING IS POSSIBLE ALONG THE RIO GRANDE FROM
CANDELARIA TO PRESIDIO. RIVER LEVELS REMAIN ELEVATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HEAVY RAIN AND FLASH FLOODING POTENTIAL WILL CONTINUE FOR SUNDAY
AND MONDAY...ESPECIALLY IN AREAS FROM THE GUADALUPE MOUNTAINS DOWN
TO THE BIG BEND REGION.

.SPOTTER INFORMATION STATEMENT...
ALTHOUGH WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...LOCAL
OFFICIALS MAY HAVE TO RESPOND TO FLOODING IN RURAL AND URBAN AREAS
THIS WEEKEND.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 10:08 PM CDTFlash Flood WarningMAFPecos3 hr
Sep 3, 4:13 AM CDTFlash Flood WatchMAFAndrews, Dawson, Gaines, Loving, Ward, Winkler35 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.